A medication used to treat relapsing multiple sclerosis, Gilenya, poses a threat to patients as symptoms may worsen if they discontinue use.
Manufactured by Novartis, Gilenya (fingolimod) is one of various medications approved to treat relapsing MS. It was first approved to use in the United States in 2010. It is prescribed to roughly 30,000 people each year. Novartis relished in $1.17 billion in drug sales for 2017, half of which came from Gilenya.
In late Spring of 2018, Gilenya was approved by the FDA for use in children ten years of age and older who have frequent relapses of MS. This was the first medication of its kind to treat pediatric MS.
Gilenya works by activating sensors in the lymph nodes, which help retain white blood cells. This prevents the blood cells from being released into the bloodstream, which would would attack the central nervous system; the main cause of MS.
In order to do this, Gilenya causes the heart rate to slow down. This is an intentional side effect of the medication known as bradycardia and is monitored by doctors upon the first dosage. The effect on the sensors in the heart is only temporary. The slowing of the heart usually happens within the first 6 hours of the first dose.
Gilenya has undergone multiple updates in the Drug Safety-related Labeling Changes system with the U.S. Food and Drug Administration due to complications. Some of these updates included:
- A risk of basal cell carcinoma (BCC) and melanoma increasing
- Progressive multifocal leukoencephalopathy (PML)
- Life-threatening fatal infections
The most recent update was labeled “Severe Increase in Disability after Stopping GILENYA”. The problem with Gilenya is it has been found to trigger and worsen symptoms when patients go off the medication. This means “the disease will become worse than before the medicine started or while it was being taken,” according to an alert issued by the FDA. This can cause irreversible disability.
Those who suffer from relapsing MS have to gamble with their health: They are left with the possibility that if they take Gilenya to relieve their symptoms and the drug does not give them positive results, they could be left in worse condition than when they started it.
Other problems associated with Gilenya are the onset of death. In November 2011, Novartis announced that one patient died after starting Gilenya. There have been at least ten other deaths reported in connection to the medication.
Patients should not stop taking Gilenya on their own accord. It is recommended that a health professional monitor any potential symptoms if a doctor has decided it best to withdraw the patient from Gilenya.
According to the FDA, you should contact your healthcare provider immediately if you experience worsened symptoms of MS such as weakness, trouble using arms or legs, changes in thinking, eyesight or balance.